Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 50, NWS San Diego, CA

September 2, 2008San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 2, 2008, 4:25 PM PDT for San Diego County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2008, 4:25 PM PDT (23:25 UTC)
Expired
Sep 2, 2008, 4:57 PM PDT
In force
32 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 63 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 022325
FFWSGX
CAC073-030045-
/O.NEW.KSGX.FF.W.0050.080902T2325Z-080903T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
425 PM PDT TUE SEP 2 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY...

* UNTIL 545 PM PDT

* AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  POSSIBLE FLASH FLOODING FROM A THUNDERSTORM NEAR LIVE OAK SPRINGS...
  OR 18 MILES NORTHEAST OF TECATE MEXICO...MOVING NORTHWEST AT 3 MPH.

* HEAVY RAIN IS LIKELY ON INTERSTATE 8 BETWEEN PINE VALLEY AND LIVE 
  OAK SPRINGS...AND ALSO ON HIGHWAY 94 BETWEEN BOULEVARD AND CAMPO. 

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. 
FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT 
OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. 
WHEN ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN.

LAT...LON 3284 11652 3284 11629 3264 11618 3262 11648

$$

MOEDE
2 follow-up statements
000 
WGUS76 KSGX 022344
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
444 PM PDT TUE SEP 2 2008

CAC073-030045-
/O.CON.KSGX.FF.W.0050.000000T0000Z-080903T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
444 PM PDT TUE SEP 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...

AT 437 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED VERY HEAVY
RAIN ON INTERSTATE 8 BETWEEN KITCHEN CREEK ROAD AND BOULEVARD. FLOODING
IS LIKELY NORTHWEST OF LIVE OAK SPRINGS ALONG ALONG OLD HIGHWAY 80...
CRESTWOOD ROAD...AND CHURCH ROAD. THE THUNDERSTORM WAS MOVING NORTHWEST
AT 3 MPH.

DO NOT ATTEMPT TO CROSS AREAS WHERE WATER COVERS DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT.

LAT...LON 3284 11652 3284 11629 3264 11618 3262 11648

$$

MOEDE
000 
WGUS76 KSGX 022357
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
457 PM PDT TUE SEP 2 2008

CAC073-030004-
/O.CAN.KSGX.FF.W.0050.000000T0000Z-080903T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
457 PM PDT TUE SEP 2 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN SAN
DIEGO COUNTY...

AT 454 PM...THE FLASH FLOOD PRODUCING THUNDERSTORM HAS DISSIPATED. THE
FLASH FLOOD WARNING FOR THE LIVE OAK SPRINGS AREA HAS BEEN CANCELLED.

LAT...LON 3284 11652 3284 11629 3264 11618 3262 11648

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:30 PM PDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 2, 2:30 PM PDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT TUE SEP 2 2008

.SYNOPSIS...A SHALLOW MARINE LAYER WILL CAUSE AREAS OF COASTAL LOW
CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS...EXTENDING LOCALLY
INLAND. OTHERWISE...FAIR UNDER HIGH PRESSURE WITH NEAR TO SLIGHTLY
ABOVE SEASONAL TEMPERATURES.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-FRI)...CLEAR SKIES THIS MORNING EXCEPT FOR AREAS
OF STRATUS NEAR THE COAST. A FEW CU DEVELOPED OVER THE MOUNTAINS.
EARLY AFTERNOON ACARS SOUNDINGS INDICATED AN INVERSION BASED NEAR
1000 FT N AND 1300 FT S WITH SW WINDS ALOFT. OFFSHORE GRADIENTS
FROM THE N WITH ABOUT -6 MB SAN-TPH AND ONSHORE TO THE E WITH ABOUT
3 MB SAN-IPL.

UPPER LEVEL HIGH PRESSURE WILL BUILD IN THE ERN PAC AND SLOWLY SHIFT
E WITH JUST A SLOW UPWARD TREND IN LOCAL HEIGHTS. OFFSHORE GRADIENTS
PEAKED THIS MORNING AND WEAK OFFSHORE GRADIENTS MAY BRIEFLY RETURN
FRI MORNING...OTHERWISE ONSHORE FLOW WILL PREVAIL DURING THE
AFTERNOONS. MINOR DAY TO DAY CHANGES WITH NEAR SEASONAL TEMPS IN THE
COASTAL AREAS AND SLIGHTLY ABOVE INLAND. THE MARINE LAYER WILL
BECOME A LITTLE BETTER ESTABLISHED AFTER TONIGHT BUT WILL REMAIN
SHALLOW DUE TO SUBSIDENCE FROM THE UPPER HIGH. LOW CLOUDS AND FOG
WILL MOSTLY BE CONFINED TO THE COASTAL AREAS AND POSSIBLY FAR WRN
SAN DIEGO INLAND VALLEYS DURING THE NIGHTS AND MORNINGS. CLEAR
ELSEWHERE. PERIODS OF LOCALLY VERY LOW HUMIDITIES AT THE HIGHER
ELEVATIONS AND IN THE DESERTS BUT WIDESPREAD SUSTAINED CRITICAL FIRE
WEATHER CONDITIONS ARE NOT EXPECTED.

&&

.LONG TERM (SAT-TUE)...GFS INDICATES A LITTLE MID LEVEL MOISTURE IN
SE FLOW BY EARLY NEXT WEEK BUT PREFER THE DRIER ECMWF. ONLY MINOR
CHANGES EXPECTED THROUGH THE LONG TERM. HOWEVER...THERE COULD BE
SLIGHT DEEPENING OF THE MARINE LAYER AND A LITTLE COOLING EARLY NEXT
WEEK AS THE HIGH ALOFT WEAKENS.

&&

.AVIATION...
022030Z...SCATTERED FLAT CUMULUS/STRATO CUMULUS DEVELOPED FROM
RESIDUAL MOISTURE IN THE FL080-FL130 LAYER AND HEATING OVER HIGHER
TERRAIN. EXPECT THESE CLOUDS TO DISSIPATE SHORTLY AFTER 0100 UTC.
EDDY CIRCULATION IS PROBABLY HELPING SUPPLY SOUTHEAST COMPONENT TO
THE FLOW AND KEEPING AIR MASS FROM DRYING AS RAPIDLY AS MODELS HAVE
SUGGESTED INCLUDING LOWERING OF MARINE LAYER. BASED ON 2000 UTC
SURFACE DEWPOINTS STILL IN THE MID 60S AT OBSERVING SITES LOCATED AT
ELEVATIONS NEAR FL015...MARINE LAYER APPEARS TO BE HOLDING STEADY
SINCE THIS MORNING. SOME OF THIS COULD BE FROM SEA BREEZE BEING
STRONGER THAN OFFSHORE SYNOPTIC FLOW. BUT WITH LAND BREEZE TONIGHT
PHASING WITH WEAK OFFSHORE SYNOPTIC FLOW WILL STAY WITH SKC OVER
LAND AND KEEP STRATUS CLOUD FIELD CONFINED TO OVER WATERS/IMMEDIATE
COAST AND AOB FL010. STILL EXPECT SOME RESTRICTIONS TO
VISIBILITY...2 TO 5 MILES...TONIGHT/WEDNESDAY MORNING FROM
HAZE/LIGHT FOG OVER LAND AREAS BETWEEN ORANGE COUNTY COAST AND SANTA
ANA MOUNTAINS/CHINO HILLS AND SAN DIEGO COUNTY COAST TO ABOUT 15
MILES INLAND.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH SURF ADVISORY WEDNESDAY MORNING THROUGH FRIDAY AFTERNOON FOR
SOUTH FACING BEACHES. SEE LAXCFWSGX.

&&

PUBLIC...ATKIN
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Sep 2, 4:00 PM PDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT TUE SEP 2 2008

CAZ048-050-055>057-060>061-031100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-APPLE
AND LUCERNE VALLEYS-COACHELLA VALLEY-
400 PM PDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ042-043-031100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
400 PM PDT TUE SEP 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING SOUTH SWELL WILL CAUSE LOCAL LARGE SURF. A HIGH SURF
ADVISORY IS IN EFFECT WEDNESDAY THROUGH FRIDAY FOR SOUTH FACING
BEACHES.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

CAZ058-062-031100-
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
400 PM PDT TUE SEP 2 2008

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS ARE
EXPECTED THIS EVENING. TRAVEL ON INTERSTATE 8 COULD BE IMPACTED BY
THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:05 AM PDTHigh Surf AdvisorySGXSan Diego39 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.